Vancomycin is a bactericidal agent that interferes with bacterial cell wall synthesis. In addition to hypersensitivity reactions, vancomycin use may result in an urticarial, erythematous, flushed rash termed redman syndrome. The rash is typically on the face but may also involve the trunk and extremities. Transient tachycardia and hypotension have also been noted in some cases. Red-man syndrome is most often related to rapid infusion of parenteral vancomycin, but there are case reports with oral and intraperitoneal vancomycin.14 The reaction is believed to result from histamine release. Termination of vancomycin infusion, fluids, and H antagonist may help in the acute episodes, and extending the time of vancomycin infusion or H blockers can help prevent this reaction with future vancomycin doses.
Vancomycin may also result in nephrotoxicity and ototoxicity. Patients with renal insufficiency or who are using other nephrotoxic drugs (e.g., aminoglycosides or amphotericin B) are at increased risk for vancomycin-induced renal damage. Ototoxicity is rare at therapeutic doses of vancomycin, but hearing defects may result at high doses and in patients with renal insufficiency.
Was this article helpful?
Have you recently experienced hearing loss? Most probably you need hearing aids, but don't know much about them. To learn everything you need to know about hearing aids, read the eBook, Hearing Aids Inside Out. The book comprises 113 pages of excellent content utterly free of technical jargon, written in simple language, and in a flowing style that can easily be read and understood by all.